Hail, Meade
- When
- August 9, 6:00 PM CST
- Where
- Meade County, 1.79 mi WSW of Collano
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.290, -100.530
Convergence along a nearly stationary boundary (weak) helped to initiate isolated thunderstorms in the early evening, a few reached severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Convergence along a nearly stationary boundary (weak) helped to initiate isolated thunderstorms in the early evening, a few reached severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:46 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT MON AUG 9 2010 .DISCUSSION... DAYS 1-2... THE SOUTHERN EDGE OF THE WESTERLIES WILL PERSIST ACROSS NORTHERN KS THROUGH WEDNESDAY AS A LONGWAVE TROUGH PERSISTS ACROSS THE WESTERN CONUS ALONG WITH UPPER RIDGING ACROSS THE SOUTHEASTERN STATES. A SHORTWAVE TROUGH LIFTING NORTHEAST THROUGH UTAH THIS MORNING IS EXPECTED TO PASS WELL TO OUR NORTHWEST TONIGHT AND INTO THE NORTHERN PLAINS ON TUESDAY. LOW LEVEL BAROCLINICITY WILL REMAIN RATHER WEAK ACROSS OUR FCST AREA. HOWEVER, A WEAK SFC TROUGH/FRONT WILL REMAIN NEARLY STATIONARY NEAR ITS CLIMATOLOGICAL POSITION ACROSS NORTHWEST KANSAS THROUGH WEDNESDAY AND SHOULD SERVE TO TRIGGER AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS ACROSS THE NORTHERN PART OF OUR FCST AREA. OTHERWISE, ONLY ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED IN OUR SOUTHERN COUNTIES AS A WEAK UPPER SYSTEM MOVES NORTHWARD OUT OF TEXAS. TEMPERATURES WILL REMAIN HOT THROUGH WEDNESDAY BUT HEAT INDICES WILL GENERALLY STAY BELOW 105. SO THE HEAT ADVISORY FOR OUR EASTERN COUNTIES WILL NOT BE EXTENDED. DAYS 3-7... THE MODELS ARE NOW IN GOOD AGREEMENT IN BREAKING DOWN THE RIDGE OVER THE CENTER OF THE COUNTRY AND REBUILDING IT IN THE WEST BY NEXT WEEKEND. THIS WILL FINALLY BRING AN END TO OUR HEAT WAVE AND A RETURN TO MORE NORMAL TEMPERATURES. SIGNALS IN THE GLOBAL PATTERN ARE GENERALLY SUPPORTIVE OF SUCH A TRANSITION AND THUS THE MODEL FORECASTS ARE TAKEN AT FACE VALUE. HOWEVER, WE WILL STILL HAVE AT LEAST TWO MORE DAYS OF NR 100 DEGREE TEMPS TO GET THROUGH BEFORE THE CHANGE. THU WILL STILL BE M/SUNNY AND HOT AS THE RIDGE HOLDS OVER THE SOUTH-CENTRAL US. STILL COULD SEE SOME STORMS IN CO MOVE INTO WRN KS, BUT THU LOOKS DRY FOR THE MAJORITY OF MY FA. HOWEVER, AN UPPER TROUGH WILL BE DROPPING THROUGH WESTERN CANADA AND INTO THE NRN PLAINS THU WHICH WILL PUSH A FRONT SOUTH THROUGH THE PLAINS. IT LOOKS LIKE THIS UPPER TROUGH WILL DIG WELL DOWN INTO THE CENTRAL CONUS ON FRI AND AS A RESULT THE FRONT SHOULD MAKE IT ALL THE WAY THROUGH KANSAS AND BRING AN END TO THE HEAT. THE TIMING OF THIS IS AT ISSUE, BUT THE 12Z EC HAS MOVED CLOSER TO THE GFS/GEM SOLUTION WHICH WOULD INDICATE A FROPA LATE FRI. WITH A LATE FROPA, FRI WILL STILL BE HOT BUT GIVEN THIS INCREASING CONSISTENCY, WILL INCREASE POPS LATER FRI. FINALLY THE COOL DOWN ARRIVES ACCORDING TO ALL GUIDANCE ON SAT. HAVE BUMPED TEMPS BACK DOWN TO AROUND NORMAL FROM SAT ON THROUGH WED, BUT THESE COULD EASILY BE TOO WARM DEPENDING ON THE STRENGTH OF THE FRONT. NW FLOW DEVELOPS ON THE FRONT SIDE OF THE WRN RIDGE FROM SAT THROUGH WED WHICH WOULD TEND TO FAVOR ENHANCED MCS/PRECIP CHANCES OVER THE PLAINS. WE HAVE SLIGHT CHANCE POPS GOING THROUGHOUT THAT PERIOD WHICH IS REASONABLE. FOR WEEK TWO, MODELS CONTINUE TO SHOW DEPRESSED HEIGHTS OVER US AND EITHER ZONAL OR NW FLOW (THE GFS IS THE MOST AMPLIFIED AND WET AND IT IS ALSO SUPPORTED BY THE MAJORITY OF ITS ENSEMBLE MEMBERS). WILL THEREFORE STICK WITH NEAR NORMAL TEMPS AND PRECIP FOR THE WEEK TWO FORECAST. -WRIGHT && .AVIATION... A LEE SIDE TROUGH OF LOW PRESSURE REMAINS OVER SW KS THIS AFTERNOON AND SHOULD PROVIDE JUST ENOUGH CONVERGENCE AND LIFT TO PRODUCE SOME CB/TS LATER THIS AFTERNOON AND EVENING. INDEED, SOME RADAR RETURNS HAVE ALREADY DEVELOPED INVOF KPTT. THINK THE HIGHEST PROBABILITY OF TS IS AT KHYS BUT IT IS CERTAINLY POSSIBLE AT KDDC/KGCK. WITH NO DYNAMIC SUPPORT, ANY CONVECTION SHOULD QUICKLY DIE OUT AFTER 10/03Z. OUTSIDE OF ANY CONVECTION INVOF THE TAF SITES, VFR CONDITIONS WILL BE THE RULE THROUGH THIS FORECAST PERIOD. GUSTY S-SW FLOW OVER ALL 3 TERMINALS WILL BECOME LIGHT AND VARIABLE TONIGHT AS THE ATMOSPHERE DECOUPLES. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 71 100 70 101 / 20 20 20 0 GCK 69 99 68 101 / 20 20 20 0 EHA 67 96 67 99 / 20 20 20 0 LBL 70 98 68 100 / 20 20 20 0 HYS 73 100 71 100 / 30 20 20 10 P28 75 101 74 101 / 20 20 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ031-046-065-066- 079>081-089-090. && FN24/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 335 AM CDT MON AUG 9 2010 KSZ030-043>045-061>064-074>078-084>088-101015- TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON- GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK- 335 AM CDT MON AUG 9 2010 /235 AM MDT MON AUG 9 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY AFTER 6 PM AND INTO THIS EVENING AS AN UPPER LOW MOVES NORTH OUT OF TEXAS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF HEAVY RAINFALL, GUSTY WINDS UP TO 40 MPH, AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY AFTERNOON AND EVENING AS A WEAK TROUGH OF LOW PRESSURE MOVES INTO SOUTHWEST KANSAS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE VIRTUALLY EACH DAY FROM WEDNESDAY INTO SUNDAY ACROSS EXTREME SOUTHWEST AND WEST CENTRAL KANSAS. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ031-046-065-066-079>081-089-090-101015- ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- 335 AM CDT MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY CONTINUES TODAY WITH HEAT INDICES FROM 105 TO 109 DEGREES IN THE MID TO LATE AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY AFTER 6 PM AND INTO THIS EVENING AS AN UPPER LOW MOVES NORTH OUT OF TEXAS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF HEAVY RAINFALL, GUSTY WINDS UP TO 40 MPH, AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY AFTERNOON AND EVENING AS A WEAK TROUGH OF LOW PRESSURE MOVES INTO SOUTHWEST KANSAS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE VIRTUALLY EACH DAY FROM WEDNESDAY INTO SUNDAY ACROSS EXTREME SOUTHWEST AND WEST CENTRAL KANSAS. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 546 PM CDT MON AUG 9 2010 KSZ074-084-092330- MORTON-STANTON- 546 PM CDT MON AUG 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHWESTERN STANTON COUNTIES... AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF THE SAUNDERS ELEVATOR... MOVING NORTHWEST AT 15 MPH. SMALL HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3771 10205 3772 10204 3726 10166 3724 10205 TIME...MOT...LOC 2245Z 143DEG 13KT 3741 10196 18
The Dodge City radar (KDDC), 72 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A backyard fence was blown halfway over.
The top half of an eight inch diameter tree was snapped off.
The winds were estimated to be between 60 and 65 mph.
Two 15 foot tall pine trees were snapped off at the base and a trampoline with a cage was flipped over and blown about 90 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259100, 259101, 259104, 259103, 259106.